MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY, 29MM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY, 29MM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS29A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code Unspecified Vascular Problem (4441)
Date of Event 01/27/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
As reported by an edwards field clinical specialist, during the tavr procedure, there were complications, including major bleeding and difficulty using the device.Additionally, there was a major vascular complication at the access site.This vascular complication led to the patient's death and necessitated unplanned surgery.Per a voluntary medwatch, the commander delivery system could not be withdrawn through the esheath, and the sheath layers were separated.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted based on additional information received from the edwards territory manager.An update to b5 was made to reflect the additional information that was received.
 
Event or Problem Description
As reported by the edwards territory manager, after deployment of a 29mm sapien 3 valve in the aortic position, difficulty was encountered during the withdrawal of the commander delivery system and the 16fr esheath+ at the lower aorta, just above the rcia.The delivery system was wedged into the expansion seam opening at the end of the esheath.Although there appeared to be coaxial alignment upon re-entry into the distal end of the esheath, there was angulation from the aorta into the rcia.There was no crossing difficulty and no retained volume in the balloon.Several minutes passed between deflation and withdrawal of the system.The vascular complication that led to the patient's death was damage to the right common femoral artery, and an unsuccessful attempt was made to repair the artery.It was noted that the "sheath layers were separated," with the inner liner at the distal tip appearing very involved with the delivery system.During the removal of the system, an attempt was made to separate the delivery system and esheath by slight rotation of the delivery system and esheath, and confirming deflation of the balloon.No other damage was noted to any other device after the withdrawal of the system.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings.Sections h6: type of investigation, investigation findings, and investigation conclusions and h11 have been updated.The device was not returned as it's in possession of the hospital.The event reported is an anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode is not required at this time.The device was not returned for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Imaging was provided and revealed that tortuosity was present in the access vessel on the right side.Per the technical summary, the ifu, current risk mitigations include design and manufacturing controls, and training manuals have been reviewed, no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Through extensive complaint investigations, events reporting difficulty/inability withdrawing catheter through patient vasculature or through the sheath have not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause for these events have historically been due to patient factors, non-coaxial withdrawal, altered balloon profile, damaged sheath, and/or damaged guidewire.In this case, the withdrawal catheter through sheath with difficulty to withdraw system was unable to be confirmed.The available information suggests patient factors (tortuosity) and/or procedural factors (damage sheath) likely contributed to the reported event.Patient factors (i.E.Calcification, tortuosity, scar tissue, or small vessel size) may cause constrained sections of the anatomy that interferes with passage of the delivery system and causes difficulty during withdrawal.Additionally, if the sheath was previously damaged, it can cause further resistance as the delivery system is withdrawn into it.Per the technical summary, the instructions for use (ifu), training manuals and current risk mitigations have been reviewed.No inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS COMMANDER DELIVERY, 29MM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key21437494
Report Number2015691-2025-01236
Device Sequence Number19961435
Product Code NPT
UDI-Device Identifier00690103193961
UDI-Public(01)00690103193961(17)251218(10)65440309
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/18/2025
Device Model Number9600LDS29A
Device Lot Number65440309
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2025
Supplement Date Received by Manufacturer02/25/2025
04/08/2025
Initial Report FDA Received Date02/21/2025
Supplement Report FDA Received Date03/20/2025
04/11/2025
Date Device Manufactured12/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexMale